Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Muscle Relaxants

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:22 AM in Back Surgery and Neck Surgery
Hello Everyone, well here I am 2 1/2 weeks out from PLIF L4-5, doing pretty well so far. I was wondering what everyone's experience has been with muscle relaxants. I was put on Soma in the hospital every 6 hours, on the third day I began to have horrible spasms that felt like my back was trying to force me to do a backbend and I couldn't put my chin to my chest. After some drama, they changed me to Skelaxin every 6 hours which I am still taking. Only problem is it isn't covered by my HMO and I paid $235(Walgreens) for 60 tablets. I am going to need a refill on Monday, have found a cheaper pharmacy (Raleys) but still $181. My insurance will pay for Soma, Baclofen, Flexeril, Zanaflex, but not Skelaxin. So long story short, what muscle relaxants are your favorite and how long did/do you need to take them post-op? I hate to screw around with something that seems to be working, but don't want to break the bank either. I am appealing to insurance, but doubt it'll fly since there are so many other choices that they do cover. Pharmacist says Skelaxin is newer, less drowsy, and more of a different formulary than the others. Any suggestions? Thanks, Sue
advertisement

Comments

  • I would use the zanaflex, but not the generic the name brand. At first they made me a little tired but after that I am fine. There is a big difference in how the name -vs- the generic work. The generic seems to go into my system too quick and not last long enough. My PM had me try the name brand and it has been working great. Hope this helps. :)
  • Here's the problem, what works for one doesn't necessarily work for the other. Also what seems to be working great, may come with side effects after a bit that make using it unreasonable.

    I thought that I had finally found a winner with Zanaflex, but as the dose has been slowly increased over 9 weeks, my blood pressure has dropped too low for comfort.

    I would ask your doc what is similar to Skelaxin and see if he'll prescribe that for you to try.

    "C"
  • I started on Valium years ago and my back would be soo stiff in the morening that it took me tem minutes before I could stand up straight. VAlium helped that and I just had 5mg at night.
    Since my surgery I have been having 5 mg night and morning but I suspect I dont need the morning anymore.
    I am reducinf the oxycontin so dont want to reduce everything at once.

    Sara
  • The Gold Standard, at least for me (&I've tried a lot of stuff) is good ol' Valuim. Like Angelback, I take 5 mg PRN, sometimes breaking them in 1/2 even & it really does the trick. Well-tolleratied, no side effects (other than a nice mellowness...) & cheap, as they are generic b/c they've been around forever.

    Ask your doc...give them a try...let us know how you do!

    ~Lakeside
  • I know everyone is different, etc., but how long is average to be on muscle relaxants post-op? I was thinking maybe if I refill the Skelaxin 1 more time, I'll be ready to get off of them. My doc said 2 weeks, ha, don't think so =; Also he seems to be kinda stingy with meds, doubt the valium would fly. Couldn't even get the Percs that I wanted, had to settle for Norco-10. Anyways, thanks, Sue
  • That's gotta suck. They gave me Valium after my MD when my nerves and muscles were going crazy... Then Flexeril.

    I'm sorry your dr is being stingy. Can't believe he wouldn't give you the percs you needed. My doctor has been prescribing 60 a week for 5 months now. 2 pills 4x a day. They recently changed it to Oxycodone without tylenol, though, since it's better for your liver and what not, if you're taking it for an extended period of time. Maybe they'll give you some of that?
  • ..my NS is great & always gives me refills on whatever helps..last Valium refill was 5 itmes b4 January '09---doubt I'll use that much but he totally understands what muscle spasms can do to both body &mind...& I'm almost 8 moths out...

    I noticed that the spasms INCREASE as you heal, as your other levels must learn to compensate for the re-distributed loads & your healing muscles are very weak from being cut/strectched/retracted & they mighitly protest all the "new" configuations as well...

    Your doc needs to understand this. If s/he doesn't, well....duh!!

    Good luck! Valuim is key to dealing w/ the various morphic discomfort as you heal...& that can take up to 2 years!

    ~Lakeside
  • Flexeril ever since my surgery on June 24th and that seems to knock the muslce spasms right out.

    Best Wishes,
    Christina :)
  • I was on Robaxin to start, but after continued stomach issues my NS switched me to Valium - he said it is THE best muscle relaxer.

    It does not help with my nerve ache in my legs at night though, too bad.
advertisement
Sign In or Register to comment.